Heroin Eyes | Pinpoint Pupils & Other Warning Signs
Heroin is a dangerous and illegal Schedule I opioid drug widely abused in the United States. While there are a number of signs and signals that an individual uses heroin, its short-term effect on the appearance of the eyes is noteworthy.
What Are Heroin Eyes?
Unlike stimulants like heroin and cocaine, which cause the pupils of the eye to dilate (expand), heroin causes the pupils of the eyes to contract, or grow smaller, while the drug is active in the body.
Heroin may also cause the eyes to droop or develop dark circles, and they may appear red or bloodshot, especially if the drug was snorted or smoked, resulting in eye irritation.
In the event of a heroin or other opioid overdose, the pupils will often shrink down to tiny pinpoints, a condition known as miosis.
Why Does Heroin Contract The Pupils?
Heroin is a powerful opioid and central nervous system depressant that works by binding to opioid receptors in the brain and elsewhere in the central nervous system (CNS).
This blocks pain signals from being sent to the brain and suppresses negative emotional responses to pain, resulting in profound relaxation, low heart rate, and slowed breathing.
In high enough doses it also triggers a euphoric rush of dopamine in the brain, priming the body’s reward circuit so that you feel a strong urge to repeat the process in the future.
But what does this have to do with the eyes? Pupil dilation (expanding and contracting) depends both on the amount of light coming towards the eye and also on different internal signals and states.
For instance, if you are stressed or panicked your pupils will tend to expand. If you are relaxed and content your pupils will relax and contract, growing smaller.
Heroin, by triggering extreme sedation and pleasure, also causes the pupils to significantly relax and contract.
Long-Term Effects Of Heroin On The Eyes
Other common and less-common long-term effects of heroin use on the human eye include:
- talc retinopathy, a buildup of crystalline heroin cutting agents (particularly talcum powder, magnesium silicate) in the retina, associated with intravenous heroin use
- endophthalmitis or chorioretinitis, a potentially dangerous infection or inflammation of the interior of the eye or vascular coating/retina of the eye, respectively
- acute esotropia and esodeviation, an inward turn of one or both eyes that is often associated with heroin withdrawal
Other Warning Signs Of Heroin Use
Other common (but not universal) signs that an individual close to you uses heroin may include:
Heroin abuse may cause young adults and other individuals to withdraw from relationships, passions, and obligations as the drug takes over their focus, time, and resources. They may also seem anxious, depressed, or hostile.
These may include wearing long clothing to hide track marks from heroin injection, picking at their skin, lying, and stealing.
Heroin and other opioid drugs can cause persistent unease and flu-like symptoms as well as weight loss, skin issues, dry mouth, and constipation.
Scars and track marks may be evident at injection sites. Heroin can also be snorted or smoked, resulting in runny noses and nosebleed or coughing and shortness of breath.
Substance abuse can have a noticeably damaging effect on mood, mental performance, concentration, impulse control, and decision making. Those with heroin addiction may also seem disoriented, delirious, or paranoid.
Treatment For Heroin Use Disorder
If you or a loved one struggles with compulsive use of heroin or other opioid drugs, professional addiction treatment centers are available to give you the tools, perspective, and support you need to put heroin abuse in your past.
At Ark Behavioral Health our professional inpatient and outpatient treatment programs for heroin use disorder include:
- medical detox to help you through heroin withdrawal symptoms in a safe and supportive setting
- medication-assisted treatment (MAT), in which FDA-approved medications such as methadone, naltrexone, and buprenorphine are prescribed to lighten withdrawal symptoms and head-off relapse
- group therapy, putting you in close contact with others also going through the journey of recovery
- cognitive behavioral therapy to help you identify harmful thought patterns and change how you think and feel about heroin
- aftercare and other supportive services
To learn more, please contact us today.
Written by Ark Behavioral Health Editorial Team
©2023 Ark National Holdings, LLC. | All Rights Reserved.
This page does not provide medical advice.
Current Opinion in Ophthalmology - Ocular manifestations of drug and alcohol abuse
How Drug Abuse Affects the Eye - Review of Optometry
National Institute on Drug Abuse (NIDA) - Heroin DrugFacts
National Institute on Drug Abuse (NIDA) - How To Recognize a Substance Use Disorder
Questions About Treatment?
Ark Behavioral Health offers 100% confidential substance abuse assessment and treatment placement tailored to your individual needs. Achieve long-term recovery.
100% confidential. We respect your privacy.
We've got you covered.
Receive 24/7 text support right away.
There is no obligation and you can opt out at any time.